Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 185, NWS Springfield, MO

July 25, 1998Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 25, 1998, 1:00 PM CDT for Wright County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1998, 1:00 PM CDT (18:00 UTC)
Expired
Jul 25, 1998, 5:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Wright County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 251803
FFWSGF
MOC229-252200-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLOOD WARNING FOR...
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 500 PM CDT

* AT 1253 PM WRIGHT COUNTY SHERIFF REPORTED FLOODING ALONG BEAVER
  CREEK OVER STATE HIGHWAY 95.

* RAIN HAS ENDED OVER WRIGHT COUNTY.  HOWEVER...OTHER LOW WATER
  CROStSINGS IN THIS AREA MAY ALSO BE FLOODED.


FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
IS STILL OCCURRING FROM THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS
SUCH AS LOW WATER CROSSINGS.

GAEDE

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 6:16 AM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 25, 6:16 AM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT SAT JUL 25 1998

UPDATED ZFP TO INCLUDE FFA FOR COUNTIES BEING SQUEEZED BY MSTR
CONVERGENCE FM BOLIVAR TO ALTON.  MOST CONCERNED WITH DOUBLE MCS OVR
ERN AND CNTRL KS. THIS IS STILL PROPAGATING E WITH ELY FETCH OF 25 TO
35 KNOTS AND HAS W-NW FLOW ALOFT...BUT WITH WEAK WIND FIELD UP
TOP...MAIN THREAT IS HVY RAIN WITH PRECIPITABLE WATER ARND 1.75 (130%
OF NORMAL).

94E LOOKS REASONABLE BUT MAY NEED TO BE SHIFTED SLIGHTLY EWD.
ALREADY HAVE 4 COUNTIES UNDER FFW.

GORDON

In the hours before

Special weather statement, Jul 25, 8:29 AM CDT, 4 hours 31 minutes before
MOZ081>082-091>092-096-251530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT SAT JUL 25 1998

...FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES UNTIL 1030 AM...

...IN MISSOURI...

NORTHERN DOUGLAS           LACLEDE           TEXAS             WRIGHT

...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEBSTER COUNTY...

AT 830 AM...RADAR INDICATED CLUSTERS OF SHOWERS AND THUNDERSTORMS
FROM DOVE IN NORTHERN LACLEDE COUNTY TO GRAFF IN EASTERN WRIGHT
COUNTY TO CABOOL AND OVER TO PINE CREST.  RAINFALL AMOUNTS AVERAGED
BETWEEN A HALF TO 1 INCH BETWEEN 730 AND 830 AM.  NEARLY 2 INCHES HAS
FALLEN BETWEEN THE OSAGE FORK AND THE GASCONADE RIVER IN SOUTHERN
LACLEDE COUNTY NEAR COMPETITION AND LYNCHBURG.

HIGHWAY 95 5 MILES SOUTH OF LYNCHBURG HAS WATER OVER THE ROAD IN
NORTHERN WRIGHT COUNTY.  HIGHWAY B AND O IN SOUTHERN LACLEDE COUNTY
ON COBB CREEK HAS WATER NEAR BANK FULL AND MAY BEGIN TO FLOOD AT ANY
MOMENT.
ALSO BE VERY CAREFUL WHEN DRIVING ON HIGHWAY EE NEAR HIGHWAY AD AT
ANN IN NORTHEAST DOUGLAS COUNTY.

THE RAIN HAS ENDED FOR WEBSTER COUNTY...AND THE RUNOFF THAT CAUSED
SOME STREET FLOODING IN WEBSTER COUNTY HAS ENDED FOR THE MOST PART.
THEREFORE THE FLASH FLOOD WARNING FOR WEBSTER COUNTY HAS BEEN
CANCELLED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

A FLASH FLOOD WATCH IS ALSO IN EFFECT~ THROUGH MID-DAY.

GORDON
Special weather statement, Jul 25, 8:29 AM CDT, 4 hours 31 minutes before
MOZ081>082-091>092-096-251530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT SAT JUL 25 1998

...FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES UNTIL 1030 AM...

...IN MISSOURI...

NORTHERN DOUGLAS           LACLEDE           TEXAS             WRIGHT

...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEBSTER COUNTY...

AT 830 AM...RADAR INDICATED CLUSTERS OF SHOWERS AND THUNDERSTORMS
FROM DOVE IN NORTHERN LACLEDE COUNTY TO GRAFF IN EASTERN WRIGHT
COUNTY TO CABOOL AND OVER TO PINE CREST.  RAINFALL AMOUNTS AVERAGED
BETWEEN A HALF TO 1 INCH BETWEEN 730 AND 830 AM.  NEARLY 2 INCHES HAS
FALLEN BETWEEN THE OSAGE FORK AND THE GASCONADE RIVER IN SOUTHERN
LACLEDE COUNTY NEAR COMPETITION AND LYNCHBURG.

HIGHWAY 95 5 MILES SOUTH OF LYNCHBURG HAS WATER OVER THE ROAD IN
NORTHERN WRIGHT COUNTY.  HIGHWAY B AND O IN SOUTHERN LACLEDE COUNTY
ON COBB CREEK HAS WATER NEAR BANK FULL AND MAY BEGIN TO FLOOD AT ANY
MOMENT.
ALSO BE VERY CAREFUL WHEN DRIVING ON HIGHWAY EE NEAR HIGHWAY AD AT
ANN IN NORTHEAST DOUGLAS COUNTY.

THE RAIN HAS ENDED FOR WEBSTER COUNTY...AND THE RUNOFF THAT CAUSED
SOME STREET FLOODING IN WEBSTER COUNTY HAS ENDED FOR THE MOST PART.
THEREFORE THE FLASH FLOOD WARNING FOR WEBSTER COUNTY HAS BEEN
CANCELLED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

A FLASH FLOOD WATCH IS ALSO IN EFFECT~ THROUGH MID-DAY.

GORDON
Special weather statement, Jul 25, 12:39 PM CDT, 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 PM CDT SAT JUL 25 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...
BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...
BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...ANOTHER ROUND OF SHOWERS...THUNDERSTORMS AND POSSIBLY HEAVY RAIN
TONIGHT...

THE HEAVIEST RAIN TODAY FELL ACROSS CENTRAL AND SOUTH CENTRAL
MISSOURI. THE PRECIPITATION AREA HAS DIMINISHED AND MOST OF SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS SHOULD SEE CONSIDERABLE SUNSHINE THIS
AFTERNOON.

THE PATTERN SHOULD CONTINUE TONIGHT WITH ANOTHER AREA OF
PRECIPITATION FORMING IN CENTRAL KANSAS OVERNIGHT AND MOVING EAST
INTO MISSOURI BY EARLY MORNING.  THE ATMOSPHERE OVER THE OZARKS IS
STILL VERY MOIST AND THE POTENTIAL FOR HEAVY RAINFALL WILL ONCE AGAIN
BE THE GREATEST CONCERN FOR THE NEXT 24 HOURS.  WHEN THE RAIN DOES
ARRIVE...THE AREAS THAT HAVE RECEIVED THE SOAKING RAINFALL FOR THE
PAST COUPLE OF DAYS WILL BE PRIME FOR POSSIBLE FLOODING.

BECAUSE OF COOLER SURFACE TEMPERATUREnS...ANY THUNDERSTORMS THAT
DEVELOP ARE NOT EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION
SHOULD NOT BE NECESSARY TONIGHT.

DUSTY
Special weather statement, Jul 25, 12:39 PM CDT, 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 PM CDT SAT JUL 25 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...
BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...
BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...ANOTHER ROUND OF SHOWERS...THUNDERSTORMS AND POSSIBLY HEAVY RAIN
TONIGHT...

THE HEAVIEST RAIN TODAY FELL ACROSS CENTRAL AND SOUTH CENTRAL
MISSOURI. THE PRECIPITATION AREA HAS DIMINISHED AND MOST OF SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS SHOULD SEE CONSIDERABLE SUNSHINE THIS
AFTERNOON.

THE PATTERN SHOULD CONTINUE TONIGHT WITH ANOTHER AREA OF
PRECIPITATION FORMING IN CENTRAL KANSAS OVERNIGHT AND MOVING EAST
INTO MISSOURI BY EARLY MORNING.  THE ATMOSPHERE OVER THE OZARKS IS
STILL VERY MOIST AND THE POTENTIAL FOR HEAVY RAINFALL WILL ONCE AGAIN
BE THE GREATEST CONCERN FOR THE NEXT 24 HOURS.  WHEN THE RAIN DOES
ARRIVE...THE AREAS THAT HAVE RECEIVED THE SOAKING RAINFALL FOR THE
PAST COUPLE OF DAYS WILL BE PRIME FOR POSSIBLE FLOODING.

BECAUSE OF COOLER SURFACE TEMPERATUREnS...ANY THUNDERSTORMS THAT
DEVELOP ARE NOT EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION
SHOULD NOT BE NECESSARY TONIGHT.

DUSTY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:34 AM CDTFlash Flood WarningSGFDouglas, Texas, Wright5 hr
Jul 25, 5:34 AM CDTFlash Flood WarningSGFWebster5 hr
Jul 25, 7:30 AM CDTFlash Flood WarningSGFLaclede3 hr
Jul 25, 10:34 AM CDTFlash Flood WarningSGFLaclede, Pulaski, Texas, Wright2 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.